Written on

[Solved] A diabetic patient with hyperkalemia


A diabetic patient with a creatinine of 1.7 was started on an ACEI (angiotensin converting enzyme inhibitor) for hypertension and presents to the emergency room with weakness.
Her other medications include:
statin, beta blocker, spironolactone, insulin, aspirin.

Laboratory examinations show hyperkalemia.

Which is the most important cause of hyperkalemia in this patient?
a. Worsening renal function
b. Uncontrolled diabetes
c. Statin-induced rhabdomyolysis
d. Drug-induced defects in the renin-angiotensin-aldosterone system
Share this case:

10 comments:

  1. D) Drug-induced defects in the renin-angiotensin-aldosterone system

    The syndrome of hyporeninemic hypoaldosteronism occurs in diabetic patients, particularly with congestive heart failure. The syndrome often presents when aggravating drugs are added. Beta blockers impair renin secretion; convertingenzyme inhibitors decrease aldosterone levels; and spironolactone competes for the aldosterone receptor. Combined with diabetes and mild renal insufficiency, the result may be significant hyperkalemia.

    ReplyDelete
  2. good case to check common mistakes we do and miss out on the basics.

    ReplyDelete
  3. @Lopes: which book did you draw the explanation from? Thanx

    ReplyDelete
  4. This comment has been removed by the author.

    ReplyDelete
  5. Hi guys.

    The right answe is:
    d. Drug-induced defects in the renin-angiotensin-aldosterone system

    @Lopes congratulation

    ReplyDelete
  6. The answer is "a" because ACEI arent indicated to use in hipertensive diabetics with moderate or servere renal faillure even serve as renoprotection in patients without renal failure, the explanation is that by inhibiting angiotensin converting enzyme is produced dilatation of the efferent arteriole and decreases glomerular filtration rate with retention of potassium

    ReplyDelete
  7. This comment has been removed by the author.

    ReplyDelete
  8. Creo que a) y d) son posibles. Faltan más datos clínicos. A qué nivel aumentó la creatinina luego del inicio del IECA y en qué período de tiempo lo hizo? Es posible que éste paciente tenga HTA renovascular y el inico de IECA haya producido caída del FG?
    Perdón por escribir en español. En breve mejoro mi inglés.

    ReplyDelete